Illinois, 2003

Flash Flooding and Hail in Illinois, May 6 to 7, 2003

May 6 to 7, 2003 · NWS ILX · 11 events in 11 counties and zones

8 thunderstorm wind, 2 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 6, 1:15 PM CST, 6 hours 1 minute earlier.

Area forecast discussion, May 6, 1:15 PM CST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT TUE MAY 6 2003

BIGGEST CHALLENGE OVER NEXT FEW DAYS WILL BE POTENTIAL FOR HEAVY
RAINFALL.

PER SWOMCD...SEVERE THREAT HAS ENDED OVER SOUTHEASTERN COUNTIES AND
HAVE CANCELED SEVERE WATCH 268 FOR THESE COUNTIES A FEW HOURS EARLY.

LATEST OBSERVATIONS SUGGEST THAT NEARLY STATIONARY BOUNDARY REMAINS
JUST SOUTH OF FORECAST AREA THIS AFTERNOON. SEVERAL STRONG TO SEVERE
STORMS FIRED ALONG BOUNDARY LATE THIS MORNING BUT FORCING HAS NOW
SHIFTED EAST AND THREAT HAS DIMINISHED FOR THE TIME BEING.

12Z MODELS IN GOOD AGREEMENT IN MOVING MCS JUST NORTH OF BOUNDARY
OVERNIGHT. HPC...AVN...AND ETA ALL BRING WELL OVER ONE INCH ACROSS
AREA. EXCESSIVE RAINFALL PRODUCT FROM HPC ALSO SUGGEST POTENTIAL FOR
FLOODING.  PRECIP WATER VALUES APPROACHING 2 INCHES CLEARLY
ADVECTING ACROSS BOUNDARY WITH ENHANCED LOW-LEVEL JET. WITH SOME
STREAMS AND RIVERS IN FLOOD OR NEAR BANKFULL WILL PLAN ON ISSUING A
FLOOD WATCH FOR TONIGHT ACROSS ALL BUT THE NORTHWEST PORTION OF
FORECAST AREA.

STRENGTH OF TONIGHTS SYSTEM SHOULD BE ENOUGH TO PUSH BOUNDARY INTO
TENNESSEE VALLEY. THIS SHOULD KEEP BULK OF PRECIP OUT OF AREA UNTIL
BOUNDARY BEGINS TO MOVE NORTHWARD AS WARM FRONT LATE WEDNESDAY
NIGHT. WILL ADJUST POPS FOR WEDNESDAY NIGHT DOWNWARD AS BEST FORCING
SHOULD REMAIN SOUTH OF FORECAST AREA.

AS UPPER LOW GETS CLOSER...BOUNDARY SHOULD BE ABLE TO PULL NORTHWARD
AND PRECIP WITH EACH SUCCESSIVE WAVE WILL LIKELY OCCUR A BIT FURTHER
NORTH. I AM NOT CONFIDENT THAT NORTHWARD MOVEMENT WILL BE AS QUICK
AS PROGGED GIVEN RAIN COOLED AIR ENTRENCHED OVER AIR FROM PREVIOUS
WAVE. GOING WITH A SLIGHTLY FARTHER SOUTH TRACK...MCS SHOULD
CONTINUE TO IMPACT VARIOUS PORTIONS OF THE AREA THURSDAY NIGHT AND
AGAIN ON FRIDAY NIGHT...WITH THE COLD FRONT ASSOCIATED WITH THE MAIN
SURFACE LOW MOVING THROUGH ON SATURDAY NIGHT.

12Z GFS APPEARS FASTER THAN 00Z RUN IN PULLING MAIN LOW OUT OF
AREA.  WILL SPEED CLEARING A BIT COMPARED TO PREVIOUS FORECAST AND
ONLY GO WITH SCT POPS FOR SUNDAY WITH DRY CONDITIONS SUNDAY NIGHT
THROUGH MONDAY NIGHT.  SOME RETURN MOISTURE APPEARS TO BE EVIDENT BY
DAY 7.

WENT SLIGHTLY BELOW GUIDANCE TEMPS THROUGH SATURDAY NIGHT GIVEN
PRECIP EXPECTED AND HIGH BOUNDARY LAYER MOISTURE.

.ILX...FLOOD WATCH FOR TONIGHT SOUTH OF A SCHUYLER COUNTY /
VERMILION COUNTY LINE (ILZ040..042>057...061>063...066>068...071>073)

BARKER
Hazardous weather outlook, May 6, 10:42 AM CST, 8 hours 34 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1142 AM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL
AND SOUTHEAST ILLINOIS THIS AFTERNOON AND TONIGHT...MAINLY ALONG AND
SOUTH OF A QUINCY TO TERRE HAUTE LINE.  A FRONTAL BOUNDARY EXTENDING
FROM SOUTHERN MISSOURI INTO SOUTHERN ILLINOIS IS EXPECTED TO LIFT
SLOWLY NORTHWARD...TRIGGERING SCATTERED THUNDERSTORMS ACROSS
SOUTHEAST ILLINOIS THIS AFTERNOON.  MEANWHILE...LOW
PRESSURE IN THE SOUTHERN PLAINS WILL MOVE EASTWARD ALONG THE
FRONT...WITH THUNDERSTORMS DEVELOPING AND SPREADING EASTWARD INTO
THE MID MISSISSIPPI RIVER VALLEY BY MID-EVENING...CONTINUING
OVERNIGHT.  SOME OF THESE STORMS COULD BE SEVERE...WITH THE GREATEST
SEVERE WEATHER THREAT IN THE FORM OF LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STATIONARY FRONTAL BOUNDARY WILL CONTINUE TO BE THE FOCAL POINT OF
PERIODIC THUNDERSTORM DEVELOPMENT ACROSS CENTRAL AND SOUTHEAST
ILLINOIS THURSDAY THROUGH THE WEEKEND...AS WAVES OF LOW PRESSURE
PROPOGATE ALONG IT.  HEAVY RAINFALL CAN BE EXPECTED DURING THIS
EXTENDED PATTERN OF UNSETTLED WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT...ESPECIALLY IN
LOCATIONS ALONG AND SOUTH OF A QUINCY TO TERRE HAUTE LINE.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE
INFORMATION...IS AVAILABLE ON THE INTERNET AT:

HTTP://WWW.CRH.NOAA.GOV/ILX

PLEASE NOTE THAT THE WEB ADDRESS SHOULD BE ALL IN LOWER CASE.

BARNES

The radar

The Lincoln radar (KILX), 63 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Christian

When
May 6, 7:16 PM CST to 7:20 PM CST
Where
Christian County, Kincaid
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.583, -89.417

Several trees were blown down.

Hail, Macon

When
May 6, 7:39 PM CST
Where
Macon County, Macon
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.700, -89.000

Thunderstorm Wind, Logan

When
May 6, 7:45 PM CST to 8:00 PM CST
Where
Logan County, 5 mi S of Mt Pulaski
Measured
60 kt (69 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
39.950, -89.283

Downburst winds created a 3 mile wide path of damage. Numerous trees, tree limbs, power lines and power poles were blown down. Also, several barns, sheds and grain bins were destroyed.

Thunderstorm Wind, Shelby

When
May 6, 7:45 PM CST
Where
Shelby County, 8 mi NW of Findlay
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.600, -88.850

Thunderstorm winds destroyed a machine shed and an apple tree. Also, a garage was pushed off of its foundation.

Thunderstorm Wind, De Witt

When
May 6, 8:00 PM CST to 8:10 PM CST
Where
De Witt County, 1 mi NW of Midland City
Measured
60 kt (69 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
40.150, -89.133

The downburst winds continued from Logan county into DeWitt county. The winds blew down several trees and damaged a barn.

Thunderstorm Wind, Moultrie

When
May 6, 8:00 PM CST to 8:25 PM CST
Where
Moultrie County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.633, -88.600

Thunderstorm winds blew down numerous trees and power lines, mainly in the northern half of the county.

Thunderstorm Wind, Piatt

When
May 6, 8:25 PM CST to 8:30 PM CST
Where
Piatt County, Hammond
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.800, -88.600

Thunderstorm winds blew down numerous trees and power lines.

Thunderstorm Wind, Douglas

When
May 6, 8:25 PM CST to 8:30 PM CST
Where
Douglas County, Arthur
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -88.467

Thunderstorm winds blew down several trees and power lines.

Thunderstorm Wind, Clark

When
May 6, 10:00 PM CST
Where
Clark County, Martinsville
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.333, -87.883

Several power poles were blown down.

Flash Flood, Clay

When
May 6, 11:45 PM CST to May 7, 1:00 AM CST
Where
Clay County, Xenia
Reported by
LAW ENFORCEMENT
Coordinates
38.754, -88.490 (the zone’s center; the record gives no point)

Very heavy rain fell on already saturated ground in the Xenia area. U.S. Route 50 was flooded for a time due to the heavy rain.

Flash Flood, Lawrence

When
May 7, 12:00 AM CST to 1:00 AM CST
Where
Lawrence County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.720, -87.727 (the zone’s center; the record gives no point)

Very heavy rain fell on already saturated ground countywide. Numerous roads were flooded for a time due to the heavy rain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355992, 5355993, 5355994, 5355996, 5355995, 5356065, 5356066, 5356067, 5356068, 5356069, 5356070.